Asthma Exacerbation Associated With Glucosamine-Chondroitin Supplement

Alfred F. Tallia, MD, MPH, Dennis A. Cardone, DO

Disclosures

J Am Board Fam Med. 2002;15(6) 

In This Article

Conclusion

This report raises the possibility of a link between asthma exacerbation and a popular dietary substance. Glucosamine-chondroitin sulfate preparations are dietary supplements widely used by patients who have degenerative arthritis. The potential side effects of this medication are unknown. Asthma is a widespread condition affecting many, including persons with arthritis. Glucosamine and chondroitin have been linked to atopy and the respiratory tract secretions of asthmatic patients. Physicians would be wise to question their patients about use of dietary supplements as self-medication and consider the possibility of such supplements causing exacerbations of underlying conditions.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....